Risk factors for adverse drug reactions during thiacetazone treatment of pulmonary tuberculosis in human immunodeficiency virus infected adults

A. Okwera, J. L. Johnson, M. J. Vjecha, K. Wolski, C. C. Whalen, D. Hom, R. Huebner, R. D. Mugerwa, J. J. Ellner

Research output: Contribution to journalArticle

Abstract

SETTING: Prospective randomised clinical trial comparing the safety and efficacy of rifampicin- and thiacetazone-containing regimens in human immunodeficiency virus (HIV)-infected adults with pulmonary tuberculosis (TB) at the National Tuberculosis Treatment Centre, Kampala, Uganda. OBJECTIVE: To assess demographic, clinical and laboratory risk factors associated with toxicity during treatment with streptomycin, thiacetazone and isoniazid (STH) of HIV-1 infected adults with pulmonary TB. DESIGN: Nested case-control study of all subjects randomized to the STH treatment arm. Baseline demographic, clinical, microbiological, hematological and radiographic characteristics were compared between subjects who developed and those who did not develop adverse drug reactions (ADR). RESULTS: Of the 90 subjects randomized to STH, 13 developed ADR yielding an incidence rate of 19.6 events per 100 person years of observation (PYO). Eleven of the 13 ADR were cutaneous hypersensitivity reactions, including one fatal case of Stevens-Johnson syndrome. Eight of 13 patients who developed ADR were tuberculin anergic, compared to 12 of 77 patients who did not develop ADR (P <0.001). An absolute lymphocyte count below 2000 cells/mm 3 was also associated with ADR (P = 0.02). CONCLUSION: Initial anergy to tuberculin and lymphocytopenia, markers of advanced HIV infection and immunosuppression, were associated with increased risk for adverse drug reactions during STH chemotherapy.

Original languageEnglish (US)
Pages (from-to)441-445
Number of pages5
JournalInternational Journal of Tuberculosis and Lung Disease
Volume1
Issue number5
StatePublished - 1997
Externally publishedYes

Keywords

  • Anergy
  • HIV
  • Lymphocytopenia
  • Thiacetazone
  • Toxicity
  • Tuberculosis

ASJC Scopus subject areas

  • Pulmonary and Respiratory Medicine

Fingerprint Dive into the research topics of 'Risk factors for adverse drug reactions during thiacetazone treatment of pulmonary tuberculosis in human immunodeficiency virus infected adults'. Together they form a unique fingerprint.

  • Cite this

    Okwera, A., Johnson, J. L., Vjecha, M. J., Wolski, K., Whalen, C. C., Hom, D., Huebner, R., Mugerwa, R. D., & Ellner, J. J. (1997). Risk factors for adverse drug reactions during thiacetazone treatment of pulmonary tuberculosis in human immunodeficiency virus infected adults. International Journal of Tuberculosis and Lung Disease, 1(5), 441-445.